Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
A patient with advanced dementia cannot describe their pain. How should pain be assessed?
ABy asking a visitor to guess the pain score
BBy assuming there is no pain as long as the patient does not complain or call for help
CBy using the 0–10 numeric rating scale only
DWith an observational pain tool that scores behaviour such as facial expression
2.Nursing fundamentalsHard
A patient on regular paracetamol (acetaminophen) also takes an over-the-counter cold and flu remedy. Why is this a concern?
AMany cold remedies also contain paracetamol, risking liver damage
BParacetamol makes cold remedies cause drowsiness
CThere is no concern, as cold remedies contain no drugs
DCold remedies stop paracetamol from working, so the pain will not be controlled
3.Infection control & patient safetyMedium
Which patient has the highest risk of a burn from a heating pad?
AA patient with diabetic peripheral neuropathy
BA patient recovering from a cold
CA healthy young adult with a strained muscle
DA patient with a sprained wrist who is fully alert
4.Infection control & patient safetyHard
In a US hospital (CMS rules), a patient keeps pulling at an endotracheal tube, and alternatives have failed. The nurse applies wrist restraints in an emergency. What must happen next?
AKeep the restraints on without an order until the patient is calm
BObtain a time-limited order for the restraint promptly, following policy
CAsk the provider for a PRN restraint order to use as needed
DAsk the family to sign a consent form instead of an order
5.Prioritization & delegationMedium
A patient with asthma uses a peak flow meter. A reading below 50% of personal best is in the red zone. Which statement shows correct understanding?
A“I will wait until tomorrow morning to see if the reading gets better on its own.”
B“I will use my reliever inhaler and get emergency help straight away.”
C“I will stop all my inhalers until the reading is back up.”
D“I will go for a short run to open up my lungs.”
6.Prioritization & delegationHard
A patient has a wrist restraint. The nurse finds the fingers on that hand pale, cool and tingling. What should the nurse do first?
ATighten the restraint so the patient moves less
BRaise the arm on a pillow and check again in two hours
CLoosen the restraint and assess the circulation
DDocument the finding and continue with the medication round
7.Clinical nursingMedium
Why is oxygen often humidified for a patient with a tracheostomy?
AHumidity is needed for the oxygen to work as a drug
BThe tube bypasses the nose, which normally warms and moistens air
CHumidification lowers the oxygen concentration to a safer level
DDry oxygen causes high blood glucose
8.Clinical nursingHard
A nurse teaches a patient with a new ileostomy. Which statement shows a need for further teaching?
A"My stoma should look pink or red and moist."
B"I will empty the bag when it is about a third to half full."
C"I will drink extra fluids when it is hot."
D"My output will be firm and formed like before."
9.Lab values & electrolytesMedium
A patient with suspected pulmonary TB needs sputum samples for acid-fast bacilli. Which instruction is correct?
AGive one sample of saliva collected from the mouth at any time of day
BGive several deep-cough samples, often first thing in the morning
CGive several samples of nasal mucus blown into a tissue
DGive one sample after brushing with mouthwash so it is clean
10.Lab values & electrolytesHard
A patient with a stable INR on warfarin starts rifampin (rifampicin) for tuberculosis. Two weeks later the INR is 1.3. What is the most likely explanation?
ATuberculosis causes the INR to fall
BRifampin raises the INR, so it is wrong
CRifampin contains a lot of vitamin K
DRifampin speeds up warfarin metabolism
11.PharmacologyMedium
A drug inhibits the liver enzyme CYP3A4. What can happen to a second drug that is mainly metabolised by CYP3A4?
AIts plasma level rises, increasing the risk of side effects
BNothing, because enzymes do not affect other drugs
CIt is excreted faster by the kidneys
DIts plasma level falls, so it may stop working at the usual dose
12.PharmacologyHard
Why is pethidine (meperidine) avoided in older people and in kidney impairment?
AIt has no pain-relieving effect in older people
BIts metabolite norpethidine builds up and can cause seizures
CIt is not absorbed from the gut when kidney function is poor
DIt causes severe hypoglycaemia in these groups
13.Med-surg: cardiovascular & respiratoryMedium
The monitor shows ventricular fibrillation. The patient is unresponsive and not breathing normally. What is the key treatment?
ARapid IV adenosine followed by a flush
BSynchronised cardioversion under deep sedation
CCPR and defibrillation as soon as possible
DIV atropine and external pacing
14.Med-surg: cardiovascular & respiratoryHard
Before the morning dose of digoxin, a patient's apical pulse is 54/min and they feel nauseated. What should the nurse do?
AGive the dose and an antiemetic, then recheck the pulse tomorrow
BGive half the dose and recheck the pulse in an hour
CWithhold the dose and report it, as toxicity is possible
DGive the dose, because only a radial pulse counts
15.Med-surg: neuro, endocrine & renalMedium
A patient is starting lamotrigine. Which teaching point is most important?
ADouble the dose if a seizure happens
BExpect an orange tint to tears and urine
CReport any skin rash promptly, especially in the first weeks
DTake it with a glass of grapefruit juice to improve its absorption
16.Med-surg: neuro, endocrine & renalHard
A patient had a witnessed tonic-clonic seizure. Afterwards their left arm is weak, and the weakness improves over the next few hours. What is the best interpretation?
APossible postictal (Todd's) paresis, but a stroke must still be excluded
BNormal postictal tiredness that needs no further assessment or imaging at all
CCertainly a stroke, so the seizure can be ignored
DA sign that the patient is pretending to be weak
17.Med-surg: GI, perioperative & oncologyMedium
A patient with obstructive sleep apnoea is admitted for surgery. Which instruction is most appropriate?
AAvoid sleeping at all on the night after surgery
BLie flat on their back for the first night
CStop all pain relief for the first three days
DBring their CPAP machine to use after surgery
18.Med-surg: GI, perioperative & oncologyHard
After a coughing fit, the external mark on a patient's nasogastric tube has moved 10 cm. Feed is due. What should the nurse do?
APush the tube back to the original mark and start the feed
BGive the medicines only and save the feed for later
CStart the feed at a slow rate and watch for coughing
DDo not use the tube until its position is confirmed by policy
19.Maternity & obstetric nursingMedium
Which feature suggests a newborn is preterm rather than term?
ALabia majora covering the labia minora
BFirm ear cartilage that springs back
CPlantar creases only on the front of the sole
DCreases covering the whole sole
20.Maternity & obstetric nursingHard
A newborn is cold-stressed. Which complications should the nurse anticipate?
AHyperglycaemia, polycythaemia and hypertension
BFever, diarrhoea and dehydration
CHypercalcaemia and seizures only
DHypoglycaemia, hypoxia and metabolic acidosis
21.Pediatric nursingMedium
When is the best time to tell a 2-year-old about an upcoming procedure?
AJust before it happens, in simple, concrete words
BThe day before, with a detailed explanation
CAbout a week before, so there is time to get used to it
DNot at all, to avoid upsetting the child beforehand
22.Pediatric nursingHard
A 3-year-old says the IV pump "is angry" when it beeps. Which feature of thinking does this show?
AAnimism, typical of preoperational thinking
BAbstract reasoning, typical of formal operations
CConservation, typical of concrete operations
DObject permanence, typical of the sensorimotor stage
23.Mental health nursingMedium
A patient taking an antipsychotic is going on a summer day trip. What should the nurse teach?
AAvoid all fluids so that there is less need to find a toilet
BDrink enough fluids and avoid overheating, because the medicine can affect temperature control
CStop the medicine for the day so that it does not interact with the sunlight and cause a dangerous reaction
DExercise as hard as possible in the heat to burn off the extra weight
24.Mental health nursingHard
A patient who is detained under mental health legislation refuses his prescribed oral antipsychotic. What is the correct general principle?
AThe nurse may hide the medicine in his food without any further process
BTreatment without consent is lawful only under the conditions and procedures set by the law
CDetained patients have no right to refuse any treatment at all
DThe refusal must always be accepted, even if the law allows treatment without consent
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 97.1 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.
97.1 °F
T = °C
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension twice a day for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?
1½ tsptwice a day5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
A child weighing 13 kg is prescribed 2 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?
13 kg2 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
You must prepare 500 mL of a 5% (w/v) solution from a 50% (w/v) stock solution. How much water W must be added to the stock?
C₁ = 50%C₂ = 5%V₂ = 500 mL
W = mL
29.IV infusion ratesMedium
A drip runs at 60 gtt/min through a set of 60 gtt/mL. How many millilitres V does the patient receive in 6 hours?
60 gtt/min60 gtt/mL6 h
V = mL
30.IV infusion ratesHard
An infusion of 400 mg in 500 mL runs at 5 mL/h. How many micrograms per minute D does the patient receive?
400 mg/500 mL5 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 107 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.
107 kg8 hurine: 325 mLurine: 275 mLwound drain: 30 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 10:30 at 120 mL/h. After 2 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.
1000 mL120 mL/h · 2 h125 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes only incomprehensible sounds such as moaning and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.
1mild
2moderate
3severe
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
3Solutions
1.Nursing fundamentals
Answer: D · With an observational pain tool that scores behaviour such as facial expression
Why this is the answer
Observational tools score signs such as facial expression, vocalisation, body language and changes in behaviour. People with dementia often have pain that is missed.
Answer
D · With an observational pain tool that scores behaviour such as facial expression
2.Nursing fundamentals
Answer: A · Many cold remedies also contain paracetamol, risking liver damage
Why this is the answer
Paracetamol is in many combination products. Taking several at once can push the total over the safe daily maximum and cause liver damage, so patients are taught to check labels.
Answer
A · Many cold remedies also contain paracetamol, risking liver damage
3.Infection control & patient safety
Answer: A · A patient with diabetic peripheral neuropathy
Why this is the answer
Reduced sensation, as in peripheral neuropathy, prevents a person from feeling heat damage. Patients with poor sensation, poor circulation or confusion need very close monitoring if heat is used at all.
Answer
A · A patient with diabetic peripheral neuropathy
4.Infection control & patient safety
Answer: B · Obtain a time-limited order for the restraint promptly, following policy
Why this is the answer
Under US CMS rules, a nurse may apply a restraint first in an emergency, but an order from a licensed provider must be obtained promptly according to policy. PRN restraint orders are not allowed, and family consent does not replace an order. Other countries use different legal frameworks, but restraint is always a last resort that must be authorized, reviewed and documented.
Answer
B · Obtain a time-limited order for the restraint promptly, following policy
5.Prioritization & delegation
Answer: B · “I will use my reliever inhaler and get emergency help straight away.”
Why this is the answer
A red-zone reading means a severe flare. The patient uses their quick-relief inhaler as in their action plan and seeks emergency care at once.
Answer
B · “I will use my reliever inhaler and get emergency help straight away.”
6.Prioritization & delegation
Answer: C · Loosen the restraint and assess the circulation
Why this is the answer
Pale, cool fingers with tingling suggest that the restraint is too tight and blood flow is reduced. The nurse releases it at once, assesses the hand and reviews whether the restraint is still needed.
Answer
C · Loosen the restraint and assess the circulation
7.Clinical nursing
Answer: B · The tube bypasses the nose, which normally warms and moistens air
Why this is the answer
The upper airway normally humidifies inspired air. Without it, secretions become thick and may block the tracheostomy tube, so humidification is used.
Answer
B · The tube bypasses the nose, which normally warms and moistens air
8.Clinical nursing
Answer: D · "My output will be firm and formed like before."
Why this is the answer
Ileostomy output is liquid to porridge-like because it bypasses the colon. The other statements describe correct care: good hydration, emptying the bag before it is too heavy and recognising a healthy stoma.
Answer
D · "My output will be firm and formed like before."
9.Lab values & electrolytes
Answer: B · Give several deep-cough samples, often first thing in the morning
Why this is the answer
Usually a series of three sputum samples is collected, at least one in the early morning, when secretions have pooled overnight. The patient rinses with water (not mouthwash), takes deep breaths and coughs deeply to bring up sputum, not saliva. Airborne precautions are used.Checked against:Sputum Culture · MedlinePlus (NIH) (2024); Acid-Fast Bacillus (AFB) Tests · MedlinePlus (NIH) (2025)
Answer
B · Give several deep-cough samples, often first thing in the morning
10.Lab values & electrolytes
Answer: D · Rifampin speeds up warfarin metabolism
Why this is the answer
Rifampin induces liver enzymes that break down warfarin, so warfarin's effect falls and the INR drops, increasing clot risk. The INR is monitored closely and the dose adjusted; the reverse happens when rifampin is stopped.
Answer
D · Rifampin speeds up warfarin metabolism
11.Pharmacology
Answer: A · Its plasma level rises, increasing the risk of side effects
Why this is the answer
Enzyme inhibitors (for example clarithromycin or grapefruit juice for CYP3A4) slow metabolism, so the second drug accumulates. Enzyme inducers have the opposite effect.
Answer
A · Its plasma level rises, increasing the risk of side effects
12.Pharmacology
Answer: B · Its metabolite norpethidine builds up and can cause seizures
Why this is the answer
Norpethidine is excreted by the kidney and is a CNS stimulant. When it accumulates, it causes tremor, agitation and seizures, so other opioids are preferred.
Answer
B · Its metabolite norpethidine builds up and can cause seizures
13.Med-surg: cardiovascular & respiratory
Answer: C · CPR and defibrillation as soon as possible
Why this is the answer
Ventricular fibrillation is a cardiac arrest rhythm. High-quality CPR and early unsynchronised defibrillation are the interventions that improve survival. Synchronised cardioversion is for tachyarrhythmias with a pulse; atropine and pacing are for bradycardia.
Answer
C · CPR and defibrillation as soon as possible
14.Med-surg: cardiovascular & respiratory
Answer: C · Withhold the dose and report it, as toxicity is possible
Why this is the answer
A common rule is to withhold digoxin and inform the prescriber if the apical pulse is below 60/min (or below the set parameter) or if there are toxic features such as nausea, vomiting, visual disturbance or a new arrhythmia. A digoxin level, ECG, potassium and renal function are usually checked. The nurse does not change a dose on their own initiative.
Answer
C · Withhold the dose and report it, as toxicity is possible
15.Med-surg: neuro, endocrine & renal
Answer: C · Report any skin rash promptly, especially in the first weeks
Why this is the answer
Lamotrigine can cause serious skin reactions such as Stevens–Johnson syndrome, most often in the first weeks or with rapid dose increases. Any new rash needs prompt review.
Answer
C · Report any skin rash promptly, especially in the first weeks
16.Med-surg: neuro, endocrine & renal
Answer: A · Possible postictal (Todd's) paresis, but a stroke must still be excluded
Why this is the answer
Todd's paresis is a temporary weakness after a seizure that usually resolves within hours to a couple of days. Because a stroke can cause seizures and look the same, the patient still needs a full assessment and usually imaging.
Answer
A · Possible postictal (Todd's) paresis, but a stroke must still be excluded
17.Med-surg: GI, perioperative & oncology
Answer: D · Bring their CPAP machine to use after surgery
Why this is the answer
OSA increases the risk of airway obstruction and respiratory depression after anaesthesia, especially with opioids. Using CPAP, careful opioid use, sitting up and close monitoring reduce this risk.
Answer
D · Bring their CPAP machine to use after surgery
18.Med-surg: GI, perioperative & oncology
Answer: D · Do not use the tube until its position is confirmed by policy
Why this is the answer
A change in external length means the tube may have moved. Pushing it back blindly is unsafe. It is not used until placement is confirmed by pH or X-ray, or it is replaced.
Answer
D · Do not use the tube until its position is confirmed by policy
19.Maternity & obstetric nursing
Answer: C · Plantar creases only on the front of the sole
Why this is the answer
Preterm babies have few plantar creases, abundant lanugo, flat areolae, soft ears, prominent labia minora and an extended posture. Creases over the whole sole suggest a term baby.
Answer
C · Plantar creases only on the front of the sole
20.Maternity & obstetric nursing
Answer: D · Hypoglycaemia, hypoxia and metabolic acidosis
Why this is the answer
Cold stress raises metabolic rate, using up glucose and oxygen. This can cause hypoglycaemia, hypoxia, anaerobic metabolism with metabolic acidosis and increased pulmonary vascular resistance.
Answer
D · Hypoglycaemia, hypoxia and metabolic acidosis
21.Pediatric nursing
Answer: A · Just before it happens, in simple, concrete words
Why this is the answer
Toddlers do not understand future time, so preparation long in advance only creates anxiety. A short, honest explanation immediately before, with a parent present and a comfort object, works best.
Answer
A · Just before it happens, in simple, concrete words
22.Pediatric nursing
Answer: A · Animism, typical of preoperational thinking
Why this is the answer
Animism, giving lifelike qualities to objects, is a feature of Piaget's preoperational stage. Nurses can use it by explaining equipment in simple, friendly terms and letting the child touch it.
Answer
A · Animism, typical of preoperational thinking
23.Mental health nursing
Answer: B · Drink enough fluids and avoid overheating, because the medicine can affect temperature control
Why this is the answer
Antipsychotics, especially those with anticholinergic effects, can impair sweating and thermoregulation, increasing the risk of heat stroke. Hydration, shade and avoiding strenuous activity in the heat are advised.
Answer
B · Drink enough fluids and avoid overheating, because the medicine can affect temperature control
24.Mental health nursing
Answer: B · Treatment without consent is lawful only under the conditions and procedures set by the law
Why this is the answer
Mental health laws allow some treatments for mental disorder without consent in defined circumstances, with safeguards such as second opinions and time limits. Staff must follow these procedures and record them, and should continue to seek the patient's agreement.
Answer
B · Treatment without consent is lawful only under the conditions and procedures set by the law
25.Nursing math & unit conversions
Answer: T = 36.2 °C
Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.
Subtract 32
97.1 − 32 = 65.1
Multiply by 5/9
T = 65.1·5/9 = 36.17 ≈ 36.2 °C
Answer
T = 36.2 °C
26.Nursing math & unit conversions
Answer: V = 75 mL
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.
Volume per dose
1½ tsp = 1.5·5 = 7.5 mL
Whole course
V = 7.5 mL × 2/day × 5 = 75 mL
Answer
V = 75 mL
27.Dosage calculations
Answer: V = 2.6 mL
Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.
Dose from body weight
D = 2·13 = 26 mg
Volume
V = 26/10 = 2.6 mL
On the syringe
On this 10 mL syringe every small line is 0.2 mL.
Answer
V = 2.6 mL
28.Dosage calculations
Answer: W = 450 mL
Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.
Volume of stock
V₁ = 5·500/50 = 50 mL
Water to add
W = 500 − 50 = 450 mL
Answer
W = 450 mL
29.IV infusion rates
Answer: V = 360 mL
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Rate in mL/h
60·60/60 = 60 mL/h
Volume
V = 60·6 = 360 mL
Answer
V = 360 mL
30.IV infusion rates
Answer: D = 66.67 mcg/min
Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).
Concentration
400000 mcg/500 mL = 800 mcg/mL
Dose per hour
5·800 = 4000 mcg/h
Dose per minute
D = 4000/60 = 66.67 mcg/min
Answer
D = 66.67 mcg/min
31.IV fluids & fluid balance
Answer: U = 0.7 mL/kg/h
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total urine
325 + 275 = 600 mL
Per kilogram per hour
U = 600/(107·8) = 0.7009 ≈ 0.7 mL/kg/h
Answer
U = 0.7 mL/kg/h
32.IV fluids & fluid balance
Answer: t = 8.1 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
First part
120·2 = 240 mL
1000 − 240 = 760 mL left
Second part
760/125 = 6.08 h
Total time
t = 2 + 6.08 = 8.08 ≈ 8.1 h
Answer
t = 8.1 h
That is about 8 h 05 min, so the bag runs out at about 18:35.
33.Clinical assessment scores
Answer: severe
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Score each area
E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes only incomprehensible sounds such as moaning → 2
M: withdraws the limb from pressure (normal flexion) → 4
Add
GCS = 2 + 2 + 4 = 8
Severity
GCS 8 → severe
Answer
severe
34.Clinical assessment scores
Answer: low
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0
Add
APGAR = 0 + 0 + 0 + 0 + 0 = 0
Interpretation
0 → low
Answer
low
Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.